Alert archive / Virginia / Beach Hazards Statements in 2023

Beach Hazards Statement 13, NWS Wakefield, VA

September 11, 2023Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland

NWS Wakefield, VA issued this beach hazards statement at Sep 11, 2023, 7:51 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It took effect at Sep 12, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2023, 7:51 PM EDT (23:51 UTC)
In effect from
Sep 12, 2023, 8:00 AM EDT
Expired
Sep 12, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA

The radar

The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2023-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2023-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

632 
WHUS41 KAKQ 112351
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
751 PM EDT Mon Sep 11 2023

MDZ025-NCZ102-VAZ098>100-120900-
/O.NEW.KAKQ.BH.S.0013.230912T1200Z-230913T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
751 PM EDT Mon Sep 11 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...High risk for rip currents expected.

* WHERE...In Maryland, coastal Worcester County. In North 
  Carolina, Eastern Currituck County. In Virginia, Virginia 
  Beach, and Accomack and Northampton Counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Dangerous swimming and surfing conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

&&

Time of high total tides are approximate to the nearest hour.

OCEAN CITY INLET MD
MLLW CATEGORIES - MINOR 4.0 FT, MODERATE 5.0 FT, MAJOR 6.0 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.5 FT, MAJOR 3.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/07 PM     3.1        0.6        0.5        1       NONE    
 12/07 AM     2.7        0.2        0.5        1       NONE    
 12/07 PM     3.2        0.7        0.6        1       NONE    
 13/07 AM     2.7        0.2        0.5        1       NONE    
 13/08 PM     3.2        0.7        0.6        1       NONE    
 14/08 AM     3.0        0.5        0.7        1       NONE

SEWELLS POINT VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.5 FT, MAJOR 6.5 FT
MHHW CATEGORIES - MINOR 1.7 FT, MODERATE 2.7 FT, MAJOR 3.7 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/08 PM     3.4        0.6        0.6        1       NONE    
 12/08 AM     3.1        0.3        0.6        1       NONE    
 12/08 PM     3.5        0.7        0.7        1       NONE    
 13/09 AM     3.2        0.4        0.6        1       NONE    
 13/09 PM     3.6        0.8        0.8       1-2      NONE    
 14/09 AM     4.0        1.2        1.3        3       NONE

CHESAPEAKE BAY BRIDGE TUNNEL VA
MLLW CATEGORIES - MINOR 5.0 FT, MODERATE 5.5 FT, MAJOR 6.0 FT
MHHW CATEGORIES - MINOR 2.1 FT, MODERATE 2.6 FT, MAJOR 3.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/07 PM     3.5        0.6        0.5        1       NONE    
 12/07 AM     3.2        0.3        0.5        1       NONE    
 12/08 PM     3.6        0.7        0.6        2       NONE    
 13/08 AM     3.4        0.5        0.5        1       NONE    
 13/08 PM     3.6        0.7        0.6        2       NONE    
 14/09 AM     4.0        1.1        1.0       4-5      NONE

LYNNHAVEN INLET VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 5.5 FT
MHHW CATEGORIES - MINOR 1.8 FT, MODERATE 2.3 FT, MAJOR 2.8 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/07 PM     3.3        0.6        0.8        1       NONE    
 12/08 AM     3.1        0.4        0.8        1       NONE    
 12/08 PM     3.5        0.8        0.9        1       NONE    
 13/09 AM     3.2        0.5        0.8        1       NONE    
 13/09 PM     3.6        0.9        1.0        1       NONE    
 14/09 AM     4.0        1.3        1.5        1       NONE

SAXIS VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.5 FT, MAJOR 6.5 FT
MHHW CATEGORIES - MINOR 2.0 FT, MODERATE 3.0 FT, MAJOR 4.0 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/11 PM     3.2        0.7        0.6        1       NONE    
 12/11 AM     2.9        0.4        0.6        1       NONE    
 12/11 PM     3.3        0.8        0.7        1       NONE    
 13/12 PM     3.2        0.7        0.7        1       NONE    
 14/12 AM     3.1        0.6        0.5       1-2      NONE

NASSAWADOX CREEK AT BAYFORD VA
MLLW CATEGORIES - MINOR 3.0 FT, MODERATE 3.5 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.0 FT, MODERATE 1.5 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/09 PM     2.4        0.4        0.7        1       NONE    
 12/09 AM     2.2        0.2        0.7        1       NONE    
 12/09 PM     2.5        0.5        0.8        1       NONE    
 13/10 AM     2.4        0.4        0.8        1       NONE    
 13/10 PM     2.5        0.5        0.8       1-2      NONE    
 14/10 AM     2.5        0.5        0.9        4       NONE

CHINCOTEAGUE INLET VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 6.0 FT
MHHW CATEGORIES - MINOR 1.7 FT, MODERATE 2.2 FT, MAJOR 3.2 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/07 PM     3.2        0.4        0.4        1       NONE    
 12/07 AM     2.7       -0.1        0.4        1       NONE    
 12/07 PM     3.4        0.6        0.5        1       NONE    
 13/07 AM     2.7       -0.1        0.3        1       NONE    
 13/08 PM     3.4        0.6        0.5        1       NONE    
 14/08 AM     3.2        0.4        0.6        1       NONE

WACHAPREAGUE VA
MLLW CATEGORIES - MINOR 6.5 FT, MODERATE 7.5 FT, MAJOR 8.0 FT
MHHW CATEGORIES - MINOR 2.0 FT, MODERATE 3.0 FT, MAJOR 3.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/07 PM     4.9        0.4        0.4        1       NONE    
 12/07 AM     4.6        0.1        0.5        1       NONE    
 12/08 PM     5.2        0.7        0.6        1       NONE    
 13/08 AM     4.8        0.3        0.5        1       NONE    
 13/08 PM     5.1        0.6        0.5        1       NONE    
 14/09 AM     5.0        0.5        0.6        1       NONE

KIPTOPEKE VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 5.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/07 PM     3.5        0.5        0.6        1       NONE    
 12/08 AM     3.2        0.2        0.5        1       NONE    
 12/08 PM     3.6        0.6        0.6        2       NONE    
 13/08 AM     3.3        0.3        0.5        1       NONE    
 13/09 PM     3.6        0.6        0.6       1-2      NONE    
 14/09 AM     3.8        0.8        0.9        4       NONE

OYSTER VA
MLLW CATEGORIES - MINOR 7.0 FT, MODERATE 7.5 FT, MAJOR 8.5 FT
MHHW CATEGORIES - MINOR 2.4 FT, MODERATE 2.9 FT, MAJOR 3.9 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/07 PM     5.5        0.9        0.3        1       NONE    
 12/07 AM     4.6        0.0        0.4        1       NONE    
 12/08 PM     5.8        1.2        0.5        1       NONE    
 13/08 AM     4.8        0.2        0.3        1       NONE    
 13/09 PM     5.9        1.3        0.5        1       NONE    
 14/09 AM     5.5        0.9        0.7        1       NONE

COROLLA NC
MLLW CATEGORIES - MINOR 5.5 FT, MODERATE 6.0 FT, MAJOR 6.5 FT
MHHW CATEGORIES - MINOR 1.8 FT, MODERATE 2.3 FT, MAJOR 2.8 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 11/06 PM     3.9        0.2        0.3        1       NONE    
 12/07 AM     3.4       -0.3        0.2        1       NONE    
 12/07 PM     4.1        0.4        0.4       2-3      NONE    
 13/07 AM     3.6       -0.1        0.2       3-4      NONE    
 13/07 PM     4.1        0.4        0.4        4       NONE    
 14/08 AM     4.5        0.8        1.0        5       NONE

&&

$$
3 follow-up statements
995 
WHUS41 KAKQ 120820
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
420 AM EDT Tue Sep 12 2023

MDZ025-NCZ102-VAZ098>100-121630-
/O.CON.KAKQ.BH.S.0013.230912T1200Z-230913T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
420 AM EDT Tue Sep 12 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High risk for rip currents expected.

* WHERE...In Maryland, Maryland Beaches County. In North 
  Carolina, Eastern Currituck County. In Virginia, Virginia 
  Beach, and Accomack and Northampton Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Dangerous swimming and surfing conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.


&&

$$
103 
WHUS41 KAKQ 121952
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
352 PM EDT Tue Sep 12 2023

MDZ025-NCZ102-VAZ098>100-130000-
/O.CON.KAKQ.BH.S.0013.000000T0000Z-230913T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
352 PM EDT Tue Sep 12 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk for rip currents expected.

* WHERE...In Maryland, Maryland Beaches County. In North 
  Carolina, Eastern Currituck County. In Virginia, Virginia 
  Beach, and Accomack and Northampton Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&


$$
812 
WHUS41 KAKQ 130002
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
802 PM EDT Tue Sep 12 2023

MDZ025-NCZ102-VAZ098>100-130815-
/O.EXP.KAKQ.BH.S.0013.000000T0000Z-230913T0000Z/
/O.NEW.KAKQ.BH.S.0014.230913T0002Z-230914T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
802 PM EDT Tue Sep 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

* WHAT...High risk for rip currents expected.

* WHERE...In Maryland, Maryland Beaches County. In North 
  Carolina, Eastern Currituck County. In Virginia, Virginia 
  Beach, and Accomack and Northampton Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Dangerous swimming and surfing conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 7:51 PM EDT, 0 minutes earlier.

Area forecast discussion, Sep 11, 7:51 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
751 PM EDT Mon Sep 11 2023

.SYNOPSIS...
A weak frontal boundary over the area gradually weakens through
this evening. A strong cold front approaches from the west late
Tuesday into Wednesday, ushering in markedly cooler and drier
air for the late week period. High pressure returns by next
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 750 PM EDT Monday...

Latest analysis reveals low pressure along/just offshore of the
S NJ coast, with a weakening quasi-stationary frontal boundary
offshore of the Delmarva, extending SSW and draped across
southside Hampton Roads into the coastal Carolinas. Aloft, SSW
flow continues to dampen east coast upper trough, which is
weakening overhead this evening. Upstream, a deepening,
positively tilted upper trough was analyzed digging SE across
the northern plains into the upper midwest and western Great
Lakes.

Temps as of 740 PM ranged from the mid 70s to lower 80s. Scattered
showers/storms have tapered off to a few isolated showers in
the NW Piedmont. Cannot rule out a few isolated showers
redeveloping across N central VA this evening into early
tonight. Clouds continue to clear this evening which will allow
for another round of patchy radiational fog late tonight (mainly
after 2 AM), albeit less widespread than this morning. Early
morning lows will range from the low 60s across our W and NW
counties to mid- upper 60s across the E away from the coast and
around 70 near the water.

...Previous Discussion...

The upper trough will deepen early Tuesday, with an attendant
shortwave triggering sfc cyclogenesis across eastern MI.
Locally, the weakening frontal boundary over southern portions
of the local area continues early tomorrow, with a
pre-frontal/piedmont trough sharpening up ahead of the next
system to the west Tuesday afternoon. Further E into Michigan
and SE Ontario, an attendant shortwave will trigger a wave of
low pressure to form at the surface. A trailing cold front will
also extend to the S-SW into the mid- south and gulf coast
states. The front gradually crosses the mountains Tuesday
afternoon and evening, and will approach the FA early Wed
morning. The most substantial height falls will remain to our NW
tomorrow, so expect some isolated to widely scattered
showers/storms along the pre- frontal trough over our far
western areas tomorrow afternoon, with some additional showers
and storms pushing into our area tomorrow evening.

Compressional heating and a slight uptick to thicknesses do
bring a modest warmup just ahead of the front. Highs Tuesday in
the mid to upper 80s, with some low 90s across southside Hampton
Roads into NE NC.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM EDT Monday...

Sfc low lifts into QC Tuesday night, with the sfc cold front
pushing closer to the area tomorrow night, before it crosses the
area on Wednesday. Given the less optimal late night/Wed morning
frontal timing, weak to modestly unstable MLCAPE and relatively
weak deep later shear should limit overall strength of storms.
However, while it's a bit early for CAMs to get a great handle
on QPF footprint just yet, they can agree that some additional
scattered showers and storms can be expected. For that reason,
will orient 20-40 PoPs mainly after sunset tomorrow evening into
early Wednesday.

The front continues to move E toward the coast into later
Wednesday. Expect convection focuses across the coast Wed aftn
and evening, but chances for a few afternoon showers across the
entire area Wed, so will keep PoPs in place through Wed aftn.
1000-1500 J/Kg of MLCAPE plus 25-30kt of deep layer shear do
portend a marginal severe setup across the southeast coastal
plain Wed aftn, conditional on exact timing. Cooler west versus
warmer and more humid east/southeast. Highs in the upper 70s to
near 80 NW mid to upper 80s SE.

Cooling/drying off considerably behind the front with lows Wed
night much cooler.Lows in the low to mid 50s possible across
the NW piedmont counties w/ mid 60s further E/SE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 245 PM EDT Monday...

The frontal reflection surges S late Wed night into Thursday
morning, with cool, Canadian high pressure building east from
the Ohio Valley Thu-Fri. Winds turn N-NW post-frontal with dew
points dropping into 50s for Thursday afternoon. It will also be
much cooler with substantially increased comfort levels. Highs
will be early autumn-like, largely in the 70s to around 80.
This should last through the weekend, though temps may slowly
increase into the low-mid 80s by Sunday. However, humidity
levels will continue to remain much lower. Large area of high
pressure also builds into the area by the end of the week,
keeping us dry. Lows will be in the 50s and 60s. H85 temps drop
< 10 deg C Friday morning, portending perhaps some mid to upper
40s across our more rural, sheltered areas over far NW
counties.

Turning to Tropical Cyclone Lee, guidance remains in good
overall agreement regarding the eventual track and resulting
potential threat to land areas well to our N/NE over the
upcoming weekend. The ECMWF and CMC remain on the slower side
of the guidance envelope, with the GFS the quickest. However,
they all agree broadly that Lee's interaction with another
upper- level trough over the Great Lakes may allow it to lift
NNE along the front offshore, in the direction of coastal New
England and/or Nova Scotia. For our area, increasing rip
currents and potential beach erosion are likely for the late
week period, with increasingly hazardous seas later Thu and
Friday a good possibility. Depending on timing and the degree of
tightening of the surface pressure gradient, breezy NE winds
will ramp up a bit late this week, with some minor to locally
moderate coastal flood impacts a reasonable possibility. See
marine section below and please refer to the National Hurricane
Center for official track information on Lee.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 745 PM EDT Monday...

Showers continue to taper off this evening with only a few
isolated showers possible across N central VA overnight (staying
away from the terminals). Clouds clear overnight with patchy fog
again possible after 6z (2AM). Fog will be possible at all
terminals with mainly MVFR VIS across RIC/ORF/ECG. IFR VIS will
be possible mainly at SBY where it rained today, but cannot rule
out occasional drops to IFR VIS at PHF as well. Any fog
dissipates shortly after sunrise with a return to VFR
conditions. Tues afternoon CU are expected with a slight chance
for a few showers/storms across the area. Better shower/storm
chances arrive Tues evening into Tues night from W to E as a
cold front approaches from the W. Reduced VIS/CIGs will be
possible Tues night due to the convection. Winds will be calm
tonight and become light and variable 4-7 kt Tues.

Outlook: A cold front pushes through the area Tues night into
Wednesday with scattered showers and storms possible as well as
potential flight restrictions. Thursday-Sat is expected to be
markedly cooler and drier post-frontal, with VFR conditions
expected to prevail.

&&

.MARINE...
As of 245 PM EDT Monday...

Weak low pressure is centered just offshore of the NJ coast this
afternoon, with a boundary extending S from the low to the VA/MD
coast. Winds are W at 5-10kt over the bay/rivers, with onshore flow
along the Atlantic coast. Southeasterly swell from Lee has allowed
seas to increase to ~3ft. Winds will remain sub-SCA through
Wednesday. Weak high pressure settles off the Southeast Coast
Tuesday/Tuesday night with the wind becoming S at ~10kt Tuesday
aftn/evening, before shifting to SW later Tuesday night.

A cold front approaches from the NW early Wednesday and crosses the
area Wednesday aftn/evening with the wind initially shifting to the
NNW. A stronger push of CAA arrives Wed night-early Thu AM, with
925mb temperatures dropping to 12-15C by 12z/8 AM Thu. Given the
warm (~80F) waters, have continued to go on the high side of
guidance with the wind forecast and am expecting winds to increase
out of the N to around 20kt by 09-12z/5-8 AM Thu. Frequent gusts to
25kt are expected, with a few gusts to 30kt likely Thu AM
(especially in the lower bay/srn coastal waters). Major Hurricane
Lee is forecast to track WNW well to the N of Puerto Rico/Hispaniola
through tonight, and then turn more NW then N by Tuesday/Wednesday,
before tracking northward west of Bermuda, but E of 70W longitude
Thursday/Friday. The current forecast shows Lee tracking well to the
E of the VA/MD coast Fri night-early Sat AM. Steady CAA continues
Thursday through Friday night as high pressure builds in from the NW
and as Lee lifts northward offshore. Winds will be N-NNE and average
15-25kt during this time. Winds gradually diminish this weekend as
Lee moves well to our NE and the pressure gradient relaxes some over
the srn Mid-Atlantic. Long period ESE-SE swell from Lee will
continue throughout the week. Seas build to 3-4ft by Tuesday, 4-6ft
Wednesday, and potentially 6-11ft Thursday/Friday as Lee moves
northward well E of the Mid-Atlantic coast. Swell from Lee will
likely keep seas above SCA criteria through at least Saturday. Waves
in the Bay will generally be ~1ft to occasionally up to 2 ft through
Tuesday, and then build to 3-5ft later Wednesday night through
Friday. 6ft waves are possible at the mouth of the bay from Thu-Fri.

A high risk of rip currents expected Tuesday through at least the
remainder of the week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM/RMM
SHORT TERM...MAM
LONG TERM...MAM/SW
AVIATION...RMM
MARINE...ERI
Hazardous weather outlook, Sep 11, 5:53 AM EDT, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
553 AM EDT Mon Sep 11 2023

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-121000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
553 AM EDT Mon Sep 11 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-121000-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
553 AM EDT Mon Sep 11 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 11, 2:53 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
253 PM EDT Mon Sep 11 2023

NCZ102-VAZ098-111915-
Eastern Currituck NC-Virginia Beach VA-
253 PM EDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT THE SOUTHEASTERN CITY OF
VIRGINIA BEACH THROUGH 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing strong winds and possibly a landspout just
north of Knotts Island, or 10 miles northeast of Currituck, moving
east to southeast at 15 mph.

HAZARD...Landspouts and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Virginia Beach around 255 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 7591 3655 7591 3654 7592 3655 7592
      3655 7595 3656 7596 3664 7593 3665 7585
      3643 7579
TIME...MOT...LOC 1851Z 285DEG 11KT 3658 7593

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 1:04 AM EDTSpecial Weather StatementAKQGloucester, Mathews41 min
Sep 11, 1:07 AM EDTSpecial Marine WarningAKQ53 min
Sep 11, 1:46 AM EDTSpecial Weather StatementAKQMathews29 min
Sep 11, 1:55 AM EDTSpecial Marine WarningAKQ65 min
Sep 11, 12:58 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach47 min
Sep 11, 2:06 PM EDTSpecial Marine WarningAKQ54 min
Sep 11, 2:50 PM EDTSpecial Marine WarningAKQ55 min
Sep 11, 2:53 PM EDTSpecial Weather StatementAKQCurrituck22 min

Nearby

Beach Hazards Statements in Virginia, 2023Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in Maryland, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.